Interventions for cisplatin-induced hearing loss in children and adolescents with cancer

David R. Freyer, Penelope Brock, Kristin Knight, Gregory Reaman, Sandra Cabral, Paula D. Robinson, Lillian Sung

Research output: Contribution to journalReview article

2 Scopus citations

Abstract

The identification of preventive interventions that are safe and effective for cisplatin-induced ototoxicity is important, especially in children because hearing loss can impair speech-language acquisition development. Previous randomised trials assessed systemic drugs such as amifostine, sodium diethyldithiocarbamate or disulfiram, and sodium thiosulfate. Amifostine, sodium diethyldithiocarbamate, and disulfiram did not show hearing preservation. Paediatric trials assessing sodium thiosulfate showed efficacy in terms of hearing protection. The SIOPEL 6 trial consisted solely of patients with localised hepatoblastoma and no effects on survival were shown. In the ACCL0431 trial, which included heterogeneous patients, a post-hoc analysis showed significantly worse overall survival among patients who had disseminated disease receiving sodium thiosulfate than among controls, but not among those with localised disease. Intratympanically administered drugs have mainly been assessed in adults and include N-acetylcysteine and dexamethasone. Inconsistent effects of these drugs were identified but these studies were limited by design, small sample size, and statistical approach. Future studies of systemic drugs will need to consider the measurement of disease outcomes through study design and sample size, and ototoxicity endpoints should be harmonised to enhance comparability between trials.

Original languageEnglish (US)
Pages (from-to)578-584
Number of pages7
JournalThe Lancet Child and Adolescent Health
Volume3
Issue number8
DOIs
StatePublished - Aug 2019

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Developmental and Educational Psychology

Fingerprint Dive into the research topics of 'Interventions for cisplatin-induced hearing loss in children and adolescents with cancer'. Together they form a unique fingerprint.

  • Cite this